Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 281, NWS Grand Forks, ND

August 19, 2020Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 4:15 AM CDT for Marshall County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 4:15 AM CDT (09:15 UTC)
Expired
Aug 19, 2020, 5:15 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KFGF 190915
SVRFGF
MNC089-191015-
/O.NEW.KFGF.SV.W.0281.200819T0915Z-200819T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
415 AM CDT Wed Aug 19 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northwestern Minnesota...

* Until 515 AM CDT.

* At 414 AM CDT, a severe thunderstorm was located near Holt, or 11
  miles north of Thief River Falls, moving east at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4817 9588 4820 9613 4832 9612 4833 9578
      4817 9578
TIME...MOT...LOC 0914Z 268DEG 10KT 4827 9609 

HAIL...1.25IN
WIND...<50MPH
 
$$

CJ
2 follow-up statements
678 
WWUS53 KFGF 190926
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
426 AM CDT Wed Aug 19 2020

MNC089-191015-
/O.CON.KFGF.SV.W.0281.000000T0000Z-200819T1015Z/
Marshall MN-
426 AM CDT Wed Aug 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN MARSHALL COUNTY...

At 426 AM CDT, a severe thunderstorm was located 7 miles east of
Holt, or 12 miles northeast of Thief River Falls, moving east at 10
mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
southeastern Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4820 9609 4832 9605 4833 9578 4817 9578
      4817 9588
TIME...MOT...LOC 0926Z 268DEG 10KT 4827 9604 

HAIL...1.75IN
WIND...<50MPH
 
$$

CJ
372 
WWUS53 KFGF 190956
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
456 AM CDT Wed Aug 19 2020

MNC089-191015-
/O.CON.KFGF.SV.W.0281.000000T0000Z-200819T1015Z/
Marshall MN-
456 AM CDT Wed Aug 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN MARSHALL COUNTY...

At 455 AM CDT, a severe thunderstorm was located 8 miles north of
Mavie, or 16 miles northeast of Thief River Falls, moving east at 10
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

This severe thunderstorm will remain over mainly rural areas of
southeastern Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4821 9596 4830 9590 4829 9578 4820 9578
TIME...MOT...LOC 0955Z 268DEG 10KT 4827 9592 

HAIL...1.00IN
WIND...<50MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:06 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 19, 4:06 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
406 AM CDT Wed Aug 19 2020

.SHORT TERM...(Today through Thursday)
Issued at 400 AM CDT Wed Aug 19 2020

Impacts/challenges for the forecast will be morning convection
and then max temps this afternoon. Water vapor imagery depicts
upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML
CAPE across the northern valley where there is also 40kts of 0-6km
bulk shear. So far one cell of elevated convection has developed
with severe hail signatures this morning just north of Thief River
Falls. Will continue to see the potential for convection slide to
the ESE this morning ending around the noon hour as the upper
forcing/wave moves SE.

In its wake warm airmass, 30C at 925mb by 00Z near DVL, with
clear skies due in part to subsidence and slightly rising 500mb
heights will allow temps to climb into the low 90s in E ND to mid
80s in the MN lakes and trees. A warm overnight is expected with
temps falling only into the mid 60s for most. Convective activity
overnight into Thursday appears limited and confined to areas
near the international border as capping and minimal forcing
subdue potential. Will need to monitor upstream radar trends and
weak embedded impulses in satellite imagery for tonight and into
Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM CDT Wed Aug 19 2020

Main highlights within the long term period include thunderstorm
chances Friday into the weekend with a cooling trend expected into
next week. Confidence remains low on whether severe weather will be
possible Friday and perhaps again on Sunday.

A shortwave trough is expected to round the crest of the upper ridge
still parked over the western CONUS Friday. This trough is
anticipated to bring forcing for ascent into the Northern Plains and
Upper Midwest around Friday into early Saturday. Moderate to strong
instability is expected to remain over portions of the region by
late Friday, with SREF and GEFS CAPE probabilities more favored
within Minnesota. This however may be somewhat dislocated from
better shear associated with incoming shortwave lagging upstream.
Still, confidence is low on the overlap between mesoscale features
that dictate shear and instability spacing this far out. Thus, while
severe weather is currently not forecast with thunderstorm activity
late Friday, there still remains some potential.

Convective potential may linger into Saturday depending on timing of
an expected cold fropa through the region, with Minnesota and
southern Valley locations currently favored for thunderstorms.
Another more notable shortwave trough is progged to round the crest
of the still present, but flattening western upper ridge around
Sunday. This may help draw warmth and moisture back into the region
ahead of one or more additional cold fronts increasing some
potential for storms Sunday and Monday. Eventually this shortwave
trough and subsequent jet streak is expected to flatten the ridge to
the point where zonal flow is favored over the area into early to
mid next week. This will continue the chance for periodic storms,
although confidence in details lacks given the short predictability
horizon associated with embedded troughs passing through zonal flow
and frontal features beneath them.

Guidance suggests and eventual building of an upper trough in
southeast Canada into late next week. Its influence over the region
would favor a cooling trend and less active pattern in terms of
thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM CDT Tue Aug 18 2020

VFR conditions at all sites throughout the period. Winds will
remain below 12 kts for the most part, shifting from the south to
southwest, then northwest at KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JK
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Aug 18, 1:57 PM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
157 PM CDT Tue Aug 18 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
157 PM CDT Tue Aug 18 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are expected through tonight. A
few strong to severe storms will be possible through 10 pm, with
wind gusts to 60 mph and hail to 1 inch the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances will continue from Wednesday
through this weekend. Confidence remains low regarding severe
thunderstorm chances during these periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 19, 2:02 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
202 AM CDT Wed Aug 19 2020

MNZ007-008-013-190800-
East Marshall MN-Pennington MN-West Marshall MN-
202 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 300 AM CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 20 miles northwest of Thief River Falls,
moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Newfolden, Viking, Holt, Rosewood, Old Mill State
Park and Carpenters Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4834 9596 4809 9613 4800 9644 4811 9650
      4817 9650 4818 9654 4833 9664 4837 9659
TIME...MOT...LOC 0701Z 309DEG 18KT 4830 9653

CJ
Special weather statement, Aug 19, 2:59 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
259 AM CDT Wed Aug 19 2020

MNZ008-013-190900-
East Marshall MN-Pennington MN-
259 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 400 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viking, or 13 miles northwest of Thief River Falls, moving southeast
at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Holt, Rosewood and Dakota Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4830 9600 4812 9608 4803 9628 4823 9639
      4830 9639 4832 9637
TIME...MOT...LOC 0759Z 309DEG 14KT 4828 9635

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:02 AM CDTSpecial Weather StatementFGFMarshall58 min
Aug 19, 2:59 AM CDTSpecial Weather StatementFGFPennington61 min
Aug 19, 3:16 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington44 min
Aug 19, 3:23 AM CDTSevere Thunderstorm WarningFGFMarshall52 min
Aug 19, 4:25 AM CDTSpecial Weather StatementFGFPennington65 min
Aug 19, 4:38 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington42 min
Aug 19, 4:52 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau53 min
Aug 19, 4:54 AM CDTSpecial Weather StatementFGFMarshall66 min
Aug 19, 4:57 AM CDTSevere Thunderstorm WarningFGFPolk63 min
Aug 19, 5:07 AM CDTSpecial Weather StatementFGFPennington53 min
Aug 19, 5:26 AM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake49 min
Aug 19, 5:45 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake60 min
Aug 19, 6:04 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington56 min
Aug 19, 6:44 AM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake34 min
Aug 19, 7:18 AM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake57 min
Aug 19, 7:28 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk, Red Lake62 min
Aug 19, 7:34 AM CDTSpecial Weather StatementFGFBeltrami56 min
Aug 19, 7:46 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake59 min
Aug 19, 8:15 AM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake60 min
Aug 19, 9:19 AM CDTSpecial Weather StatementFGFNorman41 min
Aug 19, 9:27 AM CDTSevere Thunderstorm WarningFGFNorman, Polk48 min
Aug 19, 10:06 AM CDTSpecial Weather StatementFGFNorman24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.